Maryland, 2022

Hail and Damaging Winds in Maryland, March 31, 2022

March 31, 2022 · NWS LWX · 10 events in 5 counties and zones

A strong cold front produced supercells and bands of severe thunderstorms resulting in sporadic damage, hail, and a couple of brief tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front produced supercells and bands of severe thunderstorms resulting in sporadic damage, hail, and a couple of brief tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 31, 9:20 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Mar 31, 9:20 AM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1020 AM EDT Thu Mar 31 2022

.SYNOPSIS...
A strong cold front will approach the area later today, then cross
the area tonight. High pressure will build in Friday into Saturday.
A cold front and wave of low pressure are expected to move over the
area Saturday night into Sunday. High pressure is expected to make
another brief return early next week before unsettled weather
returns by the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The focus of the near term will be on the potential for severe
thunderstorms with the primary threat being damaging winds and
the potential for an isolated tornado and large hail. The main
uncertainty for this event will be how much instability is
realized, and if it is rooted within the boundary layer. 12Z
CAMs continue to show an upward trend in potential instability
this afternoon/evening along and east of I-81. If this
instability comes to fruition, given the ample shear in place
and height falls along the trough/cold front, strong to severe
thunderstorms could be more widespread in nature. The LLJ will
be pumping Gulf Moisture into the area at 55-70 kts at 850 mb
and 40-60 kts at 925 mb. There is the potential for cellular
storms ahead/along the cold front before they congeal into a
linear feature that may include the potential for mesovorticies
along the leading edge. Again, this all depends on if modeled
instability is realized. Previous discussion follows...

Given the ample moisture, the flood threat is non-existent,
mainly north and east of DC into northeast Maryland where CAMs
suggest convergence along the cold front and a training aspect
to the convection. SPC has maintained a Slight Risk for the
majority of the CWA with the 13Z update, but monitor
spc.noaa.gov for the latest outlooks for any potential
modifications. The potential for 40+ kt gusts does exist amidst
the WAA sector mainly if any showers are able to bring down the
wind. Previous discussion follows...

Deepening surface cyclone over the western Great Lks will move
into western Quebec by tonight. Ahead of its associated cold
front, a strong low-lvl flow will develop over the area with
925 and 850 mb winds increasing to 45kt and 65kt respectively
by 18Z today. 500 mb heights will fall around 100 meters in 12
hours today leading to large scale ascent for upward vertical
motion. Widespread showers and low-topped thunderstorms are
expected beginning by 12Z across the Appalachian region and will
spread east through the day, exiting the Chesapeake Bay by 03Z
tonight. While instability will be limited (CAPE values
generally 250-500 J/kg), magnitude of low-lvl winds is such that
any showers or thunderstorms will be capable of producing
damaging wind gusts. Even outside of showers, gradient winds are
strong enough to support 40-45 mph winds. While deep layer shear
is strong enough to support supercells, limited instability will
likely limit tornado potential. Most CAMs indicate a linear mode
of convection with a squall line moving through the area in the
18Z-02Z time frame. There will also be a low risk for flooding
across northeast Maryland where models indicate some training
convection possible. Showers will exit by 06Z but upslope
rain/snow showers will persist into Friday.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Deep upper level trough will cross the region Fri afternoon and
keep unsettled wx through the day with plenty of clouds and
isol-sct showers or virga and mountain snow showers. It will
also be breezy/windy with gusts 35-40 mph. Ridge axis at the sfc
and aloft builds over the area Fri night into Sat with tranquil
conditions and diminishing winds. A weak northern stream
disturbance will move across the area early on Sunday spreading
more showers late Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A cold front and wave of low pressure are expected to be pulling
away from the Mid-Atlantic coastline Sunday morning. Guidance has
trended a pinch more amplified with the trailing upper trough. If
this trend were to continue, it could result in some more clouds or
even lingering shower activity during the day. Regardless, breezy
northwest winds and temperatures right around normal are expected
during the daylight hours. Temperatures may drop a pinch below
normal by early Monday morning as high pressure builds toward the
area from the Ohio and Tennessee River Valleys, and slightly cooler
air filters in.

Monday should feature lighter winds and similar daytime temperatures
with less clouds and low to nil precipitation chances to start.
Clouds likely increase later in the day ahead of a storm system
developing over the Mississippi River Valley. This system likely
brings a return to unsettled weather as it approaches the region
Tuesday into Wednesday. Given the anticipated deep nature of the
system and wind trajectories bringing moisture from the Gulf of
Mexico, some thunderstorms or periods of soaking rain are
possible.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
MVFR cigs today through this evening along with showers and
thunderstorms mainly in the 18Z-02Z time frame. Gradient winds
up to around 35kt are expected this afternoon through early
evening, but deeper showers or thunderstorms may be able to
produce damaging wind gusts in excess of 50 kt. Showers end by
02Z tonight, then breezy conditions persist into Fri with gusts
25-30kt.

Lingering clouds and/or shower activity could lend to restrictions
early Sunday before VFR returns through Monday. NW wind gusts to
around 25 kt are possible Sunday, becoming lighter Sunday night into
Monday morning, then southerly Monday afternoon and night.

&&

.MARINE...
Gale conditions this afternoon through this evening with gusts
to around 35 kt expected. Showers and thunderstorms may be
capable of producing stronger winds over 50 kt which may require
SMWs. Winds diminish overnight but SCA conditions will persist
through the day Fri.

Northwesterly wind gusts to around 25 knots appear increasingly
likely Sunday in the wake of low pressure pulling away from the
coast. After perhaps some early morning rain, Sunday into Monday
should be dry. Winds likely slacken a bit Sunday night into Monday
morning before shifting to the south Monday afternoon. Winds may
increase due to southerly channeling Monday night.

&&

.TIDES/COASTAL FLOODING...
Water levels will continue to rise in response to strengthening
srly flow. Action stages are expected at Annapolis and Havre de
Grace. Annapolis could come close to minor coastal flooding this
evening and will need to be monitored more closely. PETSS
guidance continue to be an outlier showing moderate coastal
flooding at several sites. This guidance has had a notorious
high bias all year long and continues to be disregarded at this
time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 11 PM this evening to 6 PM EDT
     Friday for ANZ530>543.
     Gale Warning until 11 PM EDT this evening for ANZ530>543.

&&

SYNOPSIS...DHOF
NEAR TERM...LFR/CPB
SHORT TERM...LFR/CPB
LONG TERM...DHOF
AVIATION...LFR/DHOF
MARINE...LFR/DHOF
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Mar 31, 9:57 AM EST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1057 AM EDT Thu Mar 31 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-011500-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1057 AM EDT Thu Mar 31 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible this afternoon and
evening. Damaging wind gusts are the main threat, but hail or a
few tornadoes are possible as well. Strong winds may lead to
isolated instances of wind damage even outside of thunderstorms.

A Gale Warning is in effect through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Gale Warning is in effect through Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-011500-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1057 AM EDT Thu Mar 31 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible this afternoon and
evening. Damaging wind gusts are the main threat, but hail or a
few tornadoes are possible as well. Strong winds may lead to
isolated instances of wind damage even outside of thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today.

MDZ001-501-502-VAZ503-504-WVZ501>506-011500-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1057 AM EDT Thu Mar 31 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible this afternoon and
evening. Damaging wind gusts are the main threat, but hail or an
isolated tornado are possible as well. Strong winds may lead to
isolated instances of wind damage even outside of thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Brief moderately heavy snow showers are possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today.

The radar

The Pittsburgh radar (KPBZ), 123 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Garrett

When
March 31, 1:00 PM EST
Where
Garrett County, 3.16 mi NNE of Keysers Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.721, -79.225

A tree blew down on Hetrick Road near the Pennsylvania border.

Thunderstorm Wind, Garrett

When
March 31, 1:18 PM EST
Where
Garrett County, 2.5 mi SSW of Crellin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.345, -79.484

A few trees blew down near Oakland, including on Sunnyside Road near the West Virginia State Line.

Thunderstorm Wind, Allegany

When
March 31, 2:13 PM EST
Where
Allegany County, 0.27 mi WNW of Kings Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.722, -78.775

Two trees blew down in the 10000 block of Mason Dixon View.

Thunderstorm Wind, Allegany

When
March 31, 2:14 PM EST
Where
Allegany County, 0.29 mi NNW of Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.654, -78.772

A tree blew down in the 200 block of Carroll Street.

Thunderstorm Wind, Carroll

When
March 31, 6:05 PM EST
Where
Carroll County, 1.5 mi SE of Taneytown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.653, -77.163

Shingles blew off a roof and a fence blew over at a residence along Roth Avenue near MD-140 East Baltimore Street.

Thunderstorm Wind, Frederick

When
March 31, 6:16 PM EST
Where
Frederick County, 0.67 mi NNE of Woodsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.539, -77.317

A tree blew down near the intersection of Mill Road and Woodsboro Creagerstown Road.

Thunderstorm Wind, Frederick

When
March 31, 6:29 PM EST
Where
Frederick County, 2.19 mi NE of Unionville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.500, -77.148

Shingles blew off the roof of a residence off MD-31 New Windsor Road.

Thunderstorm Wind, Carroll

When
March 31, 6:32 PM EST
Where
Carroll County, 0.21 mi NW of Westminster
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.582, -77.003

A tree blew down onto a house in the 200 block of West Main Street.

Hail, Carroll

When
March 31, 6:40 PM EST
Where
Carroll County, 0.12 mi NNW of Avondale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.572, -77.031

Quarter size hail was reported near Westminster.

Thunderstorm Wind, Montgomery

When
March 31, 7:59 PM EST
Where
Montgomery County, 0.86 mi NNW of Takoma Park
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.982, -77.005

Several large trees blew down in Takoma Park. A tree blew down along Willow Avenue. A tree blew down along Sheridan Avenue near Hancock Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyWarnings in Maryland, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006533, 1006534, 1006535, 1006536, 1006537, 1006538, 1006539, 1006540, 1006541, 1006542.